Medical error kills Hopkins cancer patient

Tragedy: After surgery, radiation, chemotherapy and a marrow transplant, an improperly mixed intravenous solution apparently stopped Brianna Cohen's heart.

December 19, 2003|By Erika Niedowski | Erika Niedowski,SUN STAFF

A young cancer patient recovering at home from a bone marrow transplant died two weeks ago after receiving an improperly mixed intravenous solution that apparently caused her heart to stop, Johns Hopkins Hospital officials said yesterday.

Brianna Cohen was given a solution prepared by the Johns Hopkins Home Care Group that contained nearly five times the prescribed amount of potassium, said Dr. George J. Dover, director of the Hopkins Children's Center.

Because an autopsy was not performed, Hopkins cannot say for certain what caused the girl's death Dec. 4. But Richard P. Kidwell, a hospital attorney, said the elevated potassium level probably triggered an irregular heartbeat that caused her heart to stop.

FOR THE RECORD - Because of an editing error, an article in yesterday's editions of The Sun about the death of a child from an improperly mixed intravenous solution incorrectly described the status of the pharmacy involved.
The Johns Hopkins Home Care Group's infusion pharmacy is no longer preparing the type of nutrition solution, known as TPN, involved in that case. But the pharmacy is still preparing other types of infusions for patients, including those containing pain medication, antibiotics and hydrating fluids, according to Staci Vernick, a Hopkins spokeswoman. The Sun regrets the errors.

"We think, more likely than not, the child had gotten too much potassium, she had an arrhythmia, and her heart stopped and she died," said Kidwell. "If you get too much potassium, it can literally stop your heart, and we think that's what happened here."

No other patients were harmed by the pharmacy error, according to Dover. After Brianna's death, Hopkins tested similar solutions - which supplied nutrients to those who couldn't take them by mouth - provided to about 20 children and adults, and found no problems, he said.

Hopkins has shut down the Home Care Group's "infusion" pharmacy, which had prepared the solutions by hand at its Southeast Baltimore facility. The inpatient pharmacies at the Children's Center and Hopkins hospital - which both use automated mixing systems - have taken charge of preparing the solutions, Dover said.

Brianna, the 34-month-old daughter of Mark and Mindie Cohen of Owings Mills, had been diagnosed with an aggressive type of brain cancer in April. After enduring surgery, radiation and chemotherapy, she underwent a bone marrow transplant at the Children's Center this fall. Her treatment was a success, her father said, and she was discharged Dec. 1.

"This little girl went through hell - and her family went through hell - for eight months," said Mark Cohen, a former Baltimore prosecutor who is now a malpractice attorney. "It was just like a dream [bringing her home], and then three days later, all that for naught."

Hopkins officials could not explain what had gone wrong in preparing Brianna's solution, but said yesterday that they have been reviewing every step of the process.

"We have to take responsibility for an unexpected death in a child who was under our care," said Dover. "We are going to try to make certain we understand exactly what happened and get to exactly what went wrong with the system."

The order for the solution - called TPN, for total parenteral nutrition - was computed correctly at the Children's Center, Dover said. It was then faxed, as is standard procedure, to the infusion pharmacy of the Home Care Group. The group, which provides medications, supplies and staff to Hopkins outpatients, is jointly owned by the Johns Hopkins Health System and Johns Hopkins University.

Both the technician who prepared Brianna's solution and the pharmacist who checked to ensure it had been done correctly - a built-in redundancy designed to eliminate errors - have said that they followed all the required steps, and their documentation bears that out, Dover said.

"Everything looks like it went by procedure," he said. "We don't have an answer as to how this happened."

Brianna's oncologist, Dr. Kenneth J. Cohen, and the president of the Home Care Group, Steven A. Johnson, declined through a Children's Center spokeswoman to be interviewed and referred questions to Dover.

TPN solutions are used for patients, like Brianna, who cannot consume a normal diet. The mixtures - typically containing proteins, carbohydrates, fats and electrolytes - drip through a needle or a tube directly into the patient's vein.

Potassium, a type of electrolyte, is essential for proper function of muscles, including the heart, as well as kidneys and nerves. Too much of it causes a condition known as hyperkalemia, which can cause nausea and irregular heart rhythms.

Brianna was diagnosed in April with a highly malignant type of cancer that typically grows in the cerebellum but can spread throughout the central nervous system. Called PNET - for primitive neuroectodermal tumor - it accounts for nearly one-third of pediatric brain tumors.

Soon after the diagnosis, Dr. Benjamin S. Carson, a pediatric neurosurgeon at the Hopkins Children's Center, performed surgery to remove the mass, her father said. After a month of recovery, Brianna underwent two rounds of chemotherapy at Hopkins before traveling to Massachusetts General Hospital in Boston for seven weeks of radiation therapy to her head and spinal cord.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.